Missouri, 2005

Hail in Missouri, February 21, 2005

February 21, 2005 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 20, 11:35 PM CST, 45 minutes earlier.

Area forecast discussion, Feb 20, 11:35 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1135 PM CST SUN FEB 20 2005

.DISCUSSION...
...MESOSCALE CONVECTIVE DISCUSSION...
INITIAL ROUND OF THUNDERSTORMS HAD EXITED FAR SOUTH CENTRAL MISSOURI
LATE SUNDAY EVENING. THESE STORMS PRODUCED UP TO DIME SIZE HAIL. THE
NEXT ROUND OF CONVECTION WAS POISED TO SPREAD ACROSS FAR SOUTHEAST
KANSAS AND SOUTHERN MISSOURI OVERNIGHT. A COMPLEX OF SHOWERS AND
THUNDERSTORMS HAD DEVELOPED AHEAD OF A VIGOROUS SHORTWAVE TROUGH
TRACKING ACROSS NORTHERN OKLAHOMA.  PROFILERS DEPICTED SHARP BACKING
OF THE FLOW AT 700 MB IN RESPONSE TO THIS SHORTWAVE RESULTING IN
STRONG MID LEVEL MASS CONVERGENCE. THIS LIFT COUPLED WITH AMPLE
ELEVATED INSTABILITY WILL SUPPORT THUNDERSTORMS THROUGH THE NIGHT.
STORMS WILL SPREAD INTO FAR SOUTHWEST MISSOURI SHORTLY AFTER
MIDNIGHT AND ACROSS FAR SOUTHERN MISSOURI DURING THE OVERNIGHT
HOURS. THE CONVECTION WILL BE ELEVATED IN NATURE WITH MARGINALLY
SEVERE HAIL THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE WHICH MAY RESULT IN LOCALIZED FLOODING IN AREAS THAT
RECEIVED HEAVY RAINFALL SUNDAY EVENING.

FOSTER

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH AN APPROACHING UPPER LEVEL
DISTURBANCE WILL AFFECT THE JOPLIN TERMINAL DURING THE MORNING
HOURS. THIS ACTIVITY WILL SPREAD EAST AND MAY AFFECT AREAS AS FAR
NORTH AS THE SPRINGFIELD TERMINAL. CEILINGS WILL REMAIN MAINLY ABOVE
8 KFT WITH THE VISIBILITY LOWERED TO NEAR 6 MILES IN THE SHOWERS.
THE SHOWERS WILL END BY SUNRISE BUT MID TO HIGH LEVEL CLOUDINESS
WILL LINGER MUCH OF MONDAY.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Feb 20, 10:16 PM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1016 PM CST SUN FEB 20 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211200-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
1016 PM CST SUN FEB 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING:
   HAIL UP TO THE SIZE OF NICKELS.
   FREQUENT LIGHTNING.
   HEAVY RAINFALL AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT ACROSS SOUTHERN MISSOURI
  ...ESPECIALLY SOUTH OF A LINE FROM JOPLIN...TO SPRINGFIELD...TO
  EMINENCE.

  DISCUSSION:

  A BAND OF THUNDERSTORMS WILL PUSH ACROSS THE REMAINDER OF FAR
  SOUTH CENTRAL MISSOURI THROUGH MIDNIGHT AS A FRONT STALLS NEAR THE
  ARKANSAS BORDER. ADDITIONAL THUNDERSTORMS WILL SPREAD OUT OF
  NORTHERN OKLAHOMA IN ADVANCE OF A VIGOROUS UPPER LEVEL
  DISTURBANCE. THESE STORMS WILL SPREAD ACROSS FAR SOUTHERN
  MISSOURI OVERNIGHT. HAIL UP TO THE SIZE OF NICKELS AND HEAVY
  RAINFALL WILL BE THE PRIMARY HAZARDS WITH THESE STORMS. LOCALIZED
  FLOODING MAY BECOME AN INCREASING THREAT WHERE HEAVY RAINFALL HAS
  ALREADY OCCURRED SUNDAY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THUNDERSTORMS WILL ALSO BE POSSIBLE OVER EXTREME SOUTHERN MISSOURI
  OVERNIGHT TUESDAY INTO WEDNESDAY MORNING.  A SURGE OF ARCTIC AIR
  WILL TRIGGER THIS ACTIVITY.  STORMS THAT DEVELOP SHOULD REMAIN
  BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED ACROSS FAR SOUTHERN MISSOURI
  OVERNIGHT.

FOSTER

In the hours before

Local storm report, Feb 20, 7:15 PM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
715 PM CST SUN FEB 20 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             2 E GOODHOPE            36.92N 92.76W
02/20/2005  0.75 INCH        DOUGLAS            MO   EMERGENCY MNGR

            REPORTED BY EMERGENCY MNGR.

AF
Local storm report, Feb 20, 8:10 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
810 PM CST SUN FEB 20 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             7 S HOLLISTER           36.52N 93.22W
02/20/2005  0.75 INCH        TANEY              MO   AMATEUR RADIO
Local storm report, Feb 20, 8:15 PM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
815 PM CST SUN FEB 20 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             2 S WASOLA              36.77N 92.58W
02/20/2005  0.75 INCH        OZARK              MO   EMERGENCY MNGR

WB

The radar

The Springfield radar (KSGF), 92 km away, was scanning. The volume nearest the first event began at 06:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jasper

When
February 21, 12:20 AM CST
Where
Jasper County, Duenweg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.083, -94.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437288.